Acetaminophen Toxicity – From Dr. Farkas’ Internet Book Of Critical Care

In this post I review Dr. Farkas’ IBCC chapter, Acetaminophen Toxicity [Link is to the podcast] [Link is to the show notes].

For me, the eye opener of this IBCC chapter is that half of all acetaminophen toxicity is due to unintentional poisoning*:

*So with that in mind I need to be quick to think of chronic toxicity in patients and to check an acetaminophen level and liver enzymes. And to perhaps start acetylcysteine therapy while awaiting acetaminophen level and liver enzyme results. Of course,  I would also be in immediate contact with my poison control center.

basics
  • Acetaminophen doses above ~8 grams may be toxic, but this varies considerably between patients.1
  • Peak absorption of immediate-release tablets usually occurs within 2-4 hours of ingestion.
phenotypes of acetaminophen poisoning
  • (1) Suicide attempt (~50%)
  • (2) Unintentional poisoning (~50%)
    • i)  Patients with chronic pain who take acetaminophen along with combination analgesics (e.g. acetaminophen-oxycodone).
    • ii)  Patients with cold/flu symptoms who take acetaminophen along with combination cold medications (e.g. NyQuil and related products that combine acetaminophen with antihistamines).
    • iii) “Alcohol-Tylenol syndrome” – ongoing use of several grams of acetaminophen daily along with alcohol.1

Here are direct links from the show notes to each part of Dr. Farkas great show notes:

CONTENTS

Here are more excerpts:

patient evaluation

historical elements
  • Timing & amount of ingestion
  • Single ingestion vs. multiple/chronic ingestions
  • History of alcoholism or malnutrition?
  • History of known liver disease?
pertinent labs
  • Electrolytes & glucose level
  • Lactate can be elevated:
    • i)  Early-onset lactic acidosis following massive ingestion (within 24 hours)
    • ii)  Later-onset lactic acidosis due to hepatic failure (>48 hours after ingestion)
  • Acetaminophen level
    • Marked hyperbilirubinemia (>10 mg/dL) may cause a false-positive acetaminophen level, usually in the low range (0-30 ug/ml).1 Bilirubin elevation in this range usually isn’t due to acetaminophen, so other causes of liver injury should be considered.
  • INR
  • Liver function tests (including ammonia)
  • (Additional evaluation for concurrent poisoning with other substances, as clinically warranted)
approach

  • This is one approach to acetaminophen intoxication.  This strategy places a high priority on not missing cases of acetaminophen injury, and a low priority on avoiding treatment with acetylcysteine.
    • For best effect, acetylcysteine should be given within 8 hours of ingestion.  If known acetaminophen ingestion occurred >8 hours previously, or if there will be a delay in obtaining acetaminophen levels, it may be safest to start acetylcysteine immediately to avoid treatment delay.  You can always stop it later on.
  • When in doubt, you’re better off erring on the side of treatment (patients are unreliable, acetylcysteine is safe, and liver failure is bad).
This entry was posted in IBCC By Dr. Josh Farkas, Internet Book Of Critical Care By Dr. Farkas, Toxicology. Bookmark the permalink.